Dr. Hossein Sadrzadeh, a geriatric oncologist at Boston Medical Center, became dizzy and felt his heart racing minutes after receiving the vaccine on Thursday, he told The New York Times.
“It was the same anaphylactic reaction that I experience with shellfish,” Dr. Sadrzadeh told the paper, noting that his tongue became numb, his blood pressure plummeted and he broke into a cold sweat.
“I don’t want anybody to go through that.”
Sadrzadeh self-administered an EpiPen he brought in the event of such a reaction, and was discharged following a brief emergency room examination, the report said.
Though a handful of recipients of the Pfizer-BioNTech vaccine have reported allergic reactions to that inoculation — including a New York City health care worker — Sadrzadeh’s symptoms mark the first known reaction of its severity to the Moderna shot.
The vaccines, which have similar ingredients, both require two shots administered a few weeks apart.
Neither Moderna nor the federal Food and Drug Administration, which approved the vaccines, commented on the Times’ report.